Rip Current, Coastal Chatham
- When
- May 4, 12:40 PM EST to 12:45 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported that a strong rip current developed near the pier and a swimmer had to be rescued.
Conditions were favorable for the development of rip currents along the southeast Georgia coast. A strong rip current developed near the Tybee Island pier and two swimmers had to be rescued.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Conditions were favorable for the development of rip currents along the southeast Georgia coast. A strong rip current developed near the Tybee Island pier and two swimmers had to be rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 11:20 AM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 1220 PM EDT Sun May 4 2025 .SYNOPSIS... A cold front will linger nearby before shifting offshore on Monday. Thereafter, high pressure will build in again from the west. Another cold front could impact the region later next week. && .NEAR TERM /THROUGH TONIGHT/... Dry conditions persist midday as the cold front now lies roughly along the I-95 corridor. Scattered to broken strato-cu has abated heating somewhat through the late morning, likely delaying the sea breeze 1-2 hrs from initial expectations. Still, previous forecast generally remains on track with scattered showers/storms mainly between the sea breeze and front across the Lowcountry, and little to precip elsewhere as very dry air aloft dominates. Previous Discussion: Today: Aloft, the prominent low will be centered across KY and TN and will make little if any progress through the day, placing the forecast area on the southeast periphery and within southwest flow. The main forecast challenge revolves around determining the coverage and strength of showers and thunderstorms just ahead of the front this afternoon. Given the expected position of the front and the arrival of drier air in the low levels, the western portion of the forecast area very likely to remain dry. The best chance for convection will be mainly along and east of I-95. The suite of hi-res model guidance is not excited about coverage or strength, featuring just isolated showers and thunderstorms mainly for the SC coast and the Tri-County region. Model soundings do show fairly warm temp profiles with height potentially limiting destabilization. However, if a few storms can get going, there is some dry air in the mid-levels which will yield some enhanced DCAPE. So, there will be a low end severe threat for hail and damaging wind gusts in the area along and east of I-95. The time for concern will be from noon into the early evening hours. Temperatures are forecast to rise into the low 80s for most areas, with some mid 80s expected for southeast GA. Tonight: While isolated convection could linger along or near the Charleston County coast this evening, the overnight period should be mostly dry with the passage of the front offshore. Temperatures are expected to be noticeably cooler than the last few nights with low to mid 50s inland and mid to upper 50s along the coast. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Monday: With closed upper-lvl low situated over the Bluegrass region and a secondary upper-lvl low located near the California coastline, this omega blocking pattern will continue dominate the CONUS. At the surface, a cold front should push offshore in the late morning and skies will quickly clear out thereafter. If any showers and thunderstorms do linger in the morning, they should remain offshore. Weak upper-lvl ridging will begin to filter into the forecast region throughout the day. Thankfully, the sun will break through and stay for the majority of the day. However, due to some post-FROPA, highs will only climb into the low to mid 80s. Cooler temperatures are also expected overnight with lows dipping down into the mid 50s inland and low to mid 60s along the coast. Tuesday: This omega blocking pattern will begin to finally break down as the closed upper-lvl low begins to move slightly further away. Weak upper-lvl ridging will continue to filter in on Tuesday and allow for a rain-free day. With some surface heating, highs will climb into mid to upper 80s. Clouds will begin to move into the region overnight and lows will only drop into the low 60s inland and mid to upper 60s along the coast. Wednesday: As yet another closed upper-lvl low approaches from the west, clouds will fully take over and moisture will return to the region. A weak associated front will possibly linger over southeast Georgia and off the coast of South Carolina throughout the day allowing for some showers and thunderstorms to develop. Therefore, slight chance PoPs were mentioned in the forecast. Any rainfall should remain less than 0.25". With possible showers and thunderstorms, highs will be a tad cooler than the day before and will just tip into the low to mid 80s. Temperatures overnight stay warm with lows in the low 60s inland and mid to upper 60s closer to the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As the closed upper-lvl low eventually moves off the New England coastline overhead, chance for showers and thunderstorms continue through the weekend as this other upper-lvl low continues to approach the region and a front possibly lingers nearby. Temperatures will cool to around normal through the period. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... KCHS and KJZI: For the afternoon, isolated showers and thunderstorms are expected near the terminals. While direct impacts will be possible, coverage will be low enough to preclude carrying anything other than VCSH between 17-20z. VFR then prevails this evening and overnight. KSAV: MVFR strato-cu has lingered into midday, but improved mixing ahead and an approaching cold front should scatter out the deck early this afternoon. Current thinking is that afternoon showers and thunderstorms will remain to the northeast of the terminal and VFR will prevail thereafter. Extended Aviation Outlook: With the cold front offshore, VFR conditions should return at CHS/JZI/SAV. Isolated to scattered showers and thunderstorms could possibly impact all terminals early Wednesday morning as a front lingers across southeast Georgia and just offshore the South Carolina coast. && .MARINE... Today through tonight: Southwest flow is expected to mostly be in the 10-15 knot range today, with gusts up to around 20 knots possible. The front will shift through the waters overnight which will turn winds northwesterly, though with speeds generally no more than 10 knots. Seas are expected to average 3-4 feet today, then 2-3 feet overnight. Thunderstorms will likely move through portions of the waters through the day and overnight. These storms will be capable of producing strong wind gusts and frequent lightning. Monday through Friday: With the cold front just offshore, high pressure will begin to build and northeasterly winds will turn south-southeasterly by Monday afternoon. Winds will briefly turn north-northeasterly on Tuesday, but will quickly spin back around to the southeast by Tuesday night. With some onshore flow near the coast, waves will be a bit choppy close to the beaches. Might not be the best surf conditions for the next couple days. Conditions should remain below SCAs criteria through Thursday night with southeasterly winds generally 10 to 15 kts and seas 2 to 3 ft. As another cold front moves through on Friday, easterly winds will surge and some 6 footers will build into the outer Georgia waters. Thus, a Small Craft Advisory will likely be needed beginning on Friday afternoon. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...Dennis LONG TERM...Dennis AVIATION...BSH/Dennis MARINE...BSH/Dennis
Hazardous Weather Outlook National Weather Service Charleston SC 1214 PM EDT Sun May 4 2025 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-051615- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 1214 PM EDT Sun May 4 2025 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. && The Graphical Hazardous Weather Outlook can be found at: https://www.weather.gov/erh/ghwo/?wfo=chs
2 rip current. Local standard time, as filed.
Tybee Island lifeguards reported that a strong rip current developed near the pier and a swimmer had to be rescued.
Tybee Island lifeguards reported that a strong rip current developed near the pier and a swimmer had to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263506, 1263507.